Autopsy finds teen died from ultra-spicy chip and heart defect, report says


Ultra-spicy One Chip Challenge chip contributed to teen’s death, report says

An autopsy report of a Massachusetts teen who tragically died hours after eating an ultra-spicy tortilla chip suggested that his death was due to the high dose of spice in the chip and a congenital heart defect, according to an autopsy report obtained by the Associated Press.

Harris Wolobah, a previously healthy 14-year-old from Worcester, died September 1, 2023 hours after eating the chip—a 2023 Paqui One Chip Challenge chip—which were sold individually, wrapped in tin foil, and seasoned with two of hottest peppers in the world, the Naga Viper pepper and the Carolina Reaper pepper. Paqui sold the chip with a challenge in which eaters were dared to consume the chip, wait as long as possible before eating or drinking anything, and post the aftermath on social media, where the challenge went viral.

Harris’ mother, Lois Wolobah, immediately suspected the chip was involved in his untimely death. At the time, she reportedly said she picked him up from school after getting a call from the nurse. He was clutching his stomach and, about two hours later, lost consciousness and was rushed to the hospital, where he died. She reported that he had no known medical conditions at the time.

According to the autopsy report, Harris died of cardiopulmonary arrest “in the setting of recent ingestion of food substance with high capsaicin concentration,” the AP reported. Capsaicin is the compound in peppers that gives them their heat.

The report also noted that Harris had an enlarged heart and a congenital anomaly called “myocardial bridging.” This is a common and generally benign condition in which one or more of the arteries delivering blood to the heart go through the heart’s muscle instead of lying on its surface, according to Stanford Medicine. In Harris’ case, the condition involved his left anterior descending coronary artery. An analysis on the American Academy of Cardiology’s website noted that myocardial bridging is “clinically silent” in the majority of cases.

Dr. James Udelson, chief of cardiology at Tufts Medical Center, confirmed to the AP that the chip could have played a role in the teen’s death. “It is possible that with significant stimulation of the heart, the muscle beyond the bridge suddenly had abnormal blood flow (‘ischemia’) and could have been a cause of a severe arrhythmia,” Udelson told the AP in an email. “There have been reports of acute toxicity with capsaicin causing ischemia of the heart muscle.”

A second expert, Dr. Syed Haider, a cardiologist at MedStar Washington Hospital Center, added to the AP that the large doses of capsaicin can increase how the heart squeezes, putting extra pressure on the artery.

Even if Harris’ heart defect made him more vulnerable to the effects of the chip, other case studies have found dangerous and life-threatening effects of high doses of capsaicin in people without heart anomalies. Ultra-hot peppers have also been linked to conditions in which arteries in the brain constrict, causing thunderclap headaches and neurological symptoms.

Paqui, a subsidiary of Hershey, pulled the chip from the market shortly after Harris’ death.



Source link

About The Author

Scroll to Top